To the Editor:—
In the recommendation of the AMA Council on Drugs on the use of quinacrine (Atabrine) for the palliative treatment of neoplastic effusions, it is stated that adverse reactions are mild and transient.1 Yet it was also noted in passing that several patients experienced transient hallucinatory episodes. These comments seriously underemphasize the potential of quinacrine to provoke grave psychotic reactions.2,3In an experimental study of its effect on the central nervous system, quinacrine in oral doses of 0.2 to 1.2 gm per day was found to act regularly as a stimulant.2 Consistent symptoms of healthy volunteers included motor acceleration, heightened awareness, restlessness, sleeplessness, and disturbing dreams of a nightmarish quality. Psychologically, there was acceleration of the free flow of ideas, occasionally culminating in a disorganization of logical thinking; increased anxiety to the point of panic; excitement; aggressive outbursts; delusions; hallucinations; disordered perceptions; expansiveness; and euphoria.
Engel GL. Quinacrine Effects on the Central Nervous System. JAMA. 1966;197(6):515. doi:10.1001/jama.1966.03110060189036